Today I am lucky to have the opportunity to interview Bryan Hayes, the Pharm ER Tox Guy, on the subject of avoiding medication errors in the ED. Bryan is a pharmacist with a fellowship in toxicology. He tweets as PharmERToxGuy and blogs at Academic Life in EM.
Medication Errors during Resuscitations
- It is extremely easy to make errors during resuscitations. (Resuscitation 2012;83(4):482-7) Also, read the review by EMLitofNote
- Pharms in the ED may help (Ann Emerg Med 2010;55(6):513-21)
- Boarding Patients and Temp Nurses may make things worse (Ann Emerg Med 2010;55(6):522-6 and ( J Healthc Qual 2011;33(4):9-18)
- Excellent post on code medication error prevention
Bryan mentioned the PINCH acronym
Potassium, Insulin, Narcotics, Chemotherapy Agents, and Heparin
TPA dosing in stroke and PE
High stress and low use make this drug error-prone
The Drip Sheet Project
No calculators or mental math should ever be involved with Resus medication administration. Our drip sheet project attempts to prevent this. These sheets are printed out for mixing and then taped to the infusion pumps.
Here is Bryan’s TPA Sheet as well:
The root of all evil for drug errors!
Great article from the Nursing Literature (J Emerg Nurs 2013;39:151)
- Why the ridiculous dilution-dosing notation?
- Should we have multiple concentrations?
- Should we be giving IM dosing?
Are Epipens the Solution?
Bryan had an error where a 1 mg dose was given IV for anaphylaxis. Patient developed ECG changes and troponin leak. He removed the 1 mg/mL vials and replaced them with the much more expensive EPIpens. Other solutions: premade pharmacy IM Syringes or just dispense with IM and give IV infusion for all patients.
Kanwar M. Ann Emerg Med 2010;55(4):341-4
Why are premix bags not readily available everywhere? – Bryan outsources for 6.25mg in D5W 250ml (25mcg/ml) and 2mg in D5W 250ml (6mcg/ml)
What is the proper accompanying dose of D50 when giving insulin IVP for hyperkalemia?
– 10 units of regular insulin in 500 mL of 10 percent dextrose, given over 60 minutes.
– 10 units of regular insulin bolus, followed immediately by 50 mL of 50 percent dextrose (25 g of glucose) is inadequate! This regimen may provide a greater reduction in serum potassium since the potassium-lowering effect is greater at the higher insulin concentrations attained with bolus therapy. However, hypoglycemia occurs in up to 75 percent of patients treated with the bolus regimen, typically about one hour after the infusion. To avoid this complication, infuse 10 percent dextrose at 50 to 75 mL/hour or give 2 amps of D50 (50 grams) and ensure close monitoring of blood glucose levels.
Update: One of the commenters below asked for a reference for the up to 75% statistic. Took some time to track it down, but it is this article (PMID: 2266671). This article showed a markedly lower, but still worrisome percentage in gen pop. Most of those events were with the 1 amp regimen (PMID 22489323). This one showed an incidence of 13% (doi: 10.1093/ckj/sfu026).
– Regular insulin IV half-life 30-60 min, dextrose doesn’t last more than an hour
-Bryan expanded on this concept in an ALIEM Post
More in Part II in a few weeks
EMCrit CME is now available to Nurses, Yeah!!!!!!!!!!!
Now on to the Podcast…
Latest posts by Scott Weingart (see all)
- Podcast 182 – Kettlebells for the Brain – Meditation from SMACC 2016 - September 19, 2016
- Podcast 181 – Pulmonary Hypertension and Right Ventricular Failure with Susan Wilcox - September 5, 2016
- Podcast 180 – On Argumentation, Fallacies, and Twitter Misery - August 22, 2016